Georgia, 2018

Damaging Wind in Georgia, August 2, 2018

August 2, 2018 · NWS JAX · 1 event in 1 county or zone

A passing mid level short wave trough combined with moist SW steering flow enhanced diurnally driven sea breeze convection, which triggered a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing mid level short wave trough combined with moist SW steering flow enhanced diurnally driven sea breeze convection, which triggered a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 2, 8:42 AM EST, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 2, 8:42 AM EST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
942 AM EDT Thu Aug 2 2018

.UPDATE...There are two areas of convection at this time, one over
the southern Big Bend with cells moving northward, and then other
over the offshore waters 20 to 60 nautical miles offshore.
A trough resides west of region over the southeast U.S. while high
pressure ridge still persists over the western Atlantic.
Precipitable water values are between 1.9 to 2.1 inches with
cooler mid levels with the upstream trof. A strong shortwave in
the mid levels currently over the Panhandle is anticipated to
move NE along the eastern periphery of the trof across the SE US
just NW of SE GA/NE FL. This feature will increase lift/energy in
the atmosphere this late morning and afternoon across all of NE
FL/SE GA, in concert with normal daytime heating.

HRRR/NAM12 still indicated that both Gulf Coast/Atlc Coast sea
breeze fronts pushing inland will initiate numerous to widespread
showers and storms by the afternoon hours with a slightly earlier
time-frame than previous days by a couple of hours. Max temps
will be tempered in the mid/upper 80s with cloud cover and early
start of convection. Scattered strong to isolated severe storms
possible once again with strong gusty winds of 40-60 mph possible
along with locally heavy rainfall of 1-3" in the heaviest of
storms as they track off towards the NE at 20-30 mph.

The Atlantic Coast sea breeze is expected to push slightly
further inland today and make it between the I-95 and US 301
corridors but activity should still push back towards the coastal
counties and beaches by late in the day. Lift/Energy pull
northeast away from the region tonight and still expect similar
winding down of convection during the evening hours with just a
few isolated showers/storms lingering after midnight...mainly
closer to the trof axis over inland SE GA or over the Atlc Coastal
Waters with other areas rain-free. Overnight lows still expected
in the lower to middle 70s, not too far from climo values.

&&

.AVIATION...Expect mainly VFR conds through the rest of the
morning until storms develop around 18z and impact TAF sites in
the 19-23z time frame with potential gusty winds and IFR/MVFR
conds and have left TEMPO groups. Nocturnal wind down of storm
anticipated with VFR conditions through most of the night-time
hours with perhaps storms lingering near KSSI and KSGJ early
night-time hours. VFR conditions anticipated during the morning
daylight hours.

&&

.MARINE...
Pressure gradient between the low pressure trof over the GOMEX and
Wrn Atlc High pressure will continue today with S-SE winds
approaching 15-20 knots and seas 3-5 ft and will keep Small Craft
Exercise Caution headline in the forecast. The southerly flow
will slowly weaken to 10-15 knots on Fri before becoming E-SE
around 10 knots as high pressure ridge lifts NE of the waters over
the weekend.

Rip Currents: Moderate Risk continues to due to the S/SE flow
along the coast and elevated surf/breakers in the 2-3 ft range.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  71  88  72 /  80  40  60  40
SSI  85  77  86  77 /  70  50  50  30
JAX  88  74  89  74 /  80  40  50  30
SGJ  87  75  87  76 /  60  50  40  20
GNV  89  72  90  72 /  80  30  40  30
OCF  89  72  90  73 /  70  30  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Peterson/Bricker

In the hours before

Special weather statement, Aug 2, 2:25 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EDT THU AUG 2 2018

GAZ133>136-150-151-022015-
Pierce GA-Ware GA-Bacon GA-Appling GA-Jeff Davis GA-Wayne GA-
325 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE...NORTH
CENTRAL WARE...EASTERN BACON...NORTHWESTERN WAYNE...APPLING AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Graham to 7 miles south of Baxley to 7
miles southeast of Alma. Movement was north northeast at 20 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Baxley, Graham, Surrency, Plant Hatch, Bristol, New Lacy and Pine
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 8232 3195 8231 3194 8228 3190 8219
      3191 8213 3189 8212 3189 8211 3186 8212
      3185 8209 3137 8222 3135 8244 3164 8245
      3192 8261 3196 8256 3195 8249 3195 8248
      3196 8250 3197 8248
TIME...MOT...LOC 1924Z 227DEG 14KT 3191 8251 3166 8235 3146 8238

AK
Special weather statement, Aug 2, 2:27 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
327 PM EDT THU AUG 2 2018

GAZ134>136-150>152-163-164-022015-
Pierce GA-Ware GA-Bacon GA-Appling GA-Clinch GA-Brantley GA-
Charlton GA-Wayne GA-
327 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...SOUTHWESTERN BRANTLEY...
CENTRAL WARE...SOUTH CENTRAL BACON...WEST CENTRAL WAYNE...EAST
CENTRAL CLINCH...NORTHWESTERN CHARLTON AND SOUTHERN APPLING COUNTIES
UNTIL 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bristol to near Waycross to near Stephen
Foster State Park. Movement was north at 25 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Waycross, Blackshear, Patterson, Stephen Foster State Park, Offerman,
Boggy Bay, Pebble Hill, Fort Mudge, Jamestown and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 8232 3155 8209 3071 8225 3074 8255
      3126 8251 3146 8245
TIME...MOT...LOC 1927Z 199DEG 24KT 3145 8230 3123 8232 3080 8239

AK
Special weather statement, Aug 2, 2:30 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
330 PM EDT THU AUG 2 2018

FLZ024-GAZ150-152-164-165-022015-
Inland Nassau FL-Ware GA-Inland Camden GA-Brantley GA-Charlton GA-
330 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...WESTERN
CAMDEN...SOUTHERN BRANTLEY...SOUTHEASTERN WARE AND NORTHEASTERN
CHARLTON COUNTIES UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Homeland, or over Folkston, moving north at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Hilliard, Folkston, Homeland, Hickox, Kings Ferry, Race Pond and
Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 8179 3071 8225 3117 8216 3119 8182
TIME...MOT...LOC 1930Z 166DEG 17KT 3085 8204

AK
Special weather statement, Aug 2, 2:38 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
338 PM EDT THU AUG 2 2018

FLZ030-031-036-022015-
Union FL-Alachua FL-Bradford FL-
338 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALACHUA...WEST
CENTRAL BRADFORD AND SOUTH CENTRAL UNION COUNTIES UNTIL 415 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Gainesville Airport, or 7 miles north of Gainesville,
moving north at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
New River, Beasley, Sampson, La Crosse and Brooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2969 8230 2971 8242 3000 8239 2998 8217
TIME...MOT...LOC 1938Z 187DEG 16KT 2979 8232

AK
Special weather statement, Aug 2, 2:47 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
347 PM EDT THU AUG 2 2018

FLZ023>025-031-032-GAZ164-022015-
Inland Duval FL-Baker FL-Inland Nassau FL-Bradford FL-Clay FL-
Charlton GA-
347 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...
NORTHEASTERN BRADFORD...SOUTHEASTERN BAKER...NORTHWESTERN CLAY...
SOUTHWESTERN DUVAL AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 415 PM
EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxville, or 8 miles northwest of Middleburg, moving north at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Maxville, Bryceville, Baldwin, Lawtey and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3001 8195 3003 8212 3040 8211 3040 8184
TIME...MOT...LOC 1947Z 180DEG 17KT 3012 8203

AK
Special weather statement, Aug 2, 2:50 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EDT THU AUG 2 2018

FLZ036-022015-
Alachua FL-
350 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA COUNTY UNTIL
415 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rochelle, or 9 miles southeast of Gainesville, moving north at 20
mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Gainesville, Orange Heights, Gainesville Airport, Rochelle, Newnans
Lake and Micanopy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2949 8221 2952 8235 2970 8234 2969 8230
      2975 8227 2973 8213 2965 8214
TIME...MOT...LOC 1950Z 188DEG 17KT 2956 8225

AK

The radar

The Jacksonville radar (KJAX), 80 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brantley

When
August 2, 3:05 PM EST
Where
Brantley County, 3.04 mi WSW of Hickox
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.140, -82.050

Trees and power lines were blown down along Caney Bay Road between Hoboken and Nahunta. The time of damage was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780979.